Thunderstorm Wind, Frederick
- When
- September 16, 1:35 PM EST
- Where
- Frederick County, Cedar Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.033, -78.300
Trees downed.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 16, 10:11 AM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1111 AM EDT FRI SEP 16 2005 .SHORT TERM...REST OF TODAY... PLENTY OF LOW LEVEL MOISTURE ACROSS THE CWA THIS MORNING...AS REFLECTED IN THE 12Z DULLES SOUNDING WHICH SHOWED A RELATIVELY MOIST LAYER FROM THE SFC TO H7 AND A PW VALUE OF 1.65 INCHES. LOW LEVEL STRATUS HAS BEGUN TO LIFT WITH INCREASED BOUNDARY LAYER WARMING THROUGH 15Z. TROUGH IN THE CENTRAL GREAT LAKES REGION IS LIFTING TO THE NORTHEAST...WHILE A SFC LOW PRESSURE CENTER IS LOCATED OVER NORTHERN OH. CLOUDS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL MOVE INTO EASTERN WV AND THE HIGHLANDS OF WESTERN VA AND WESTERN MD THIS AFTERNOON. MODIFIED 12Z DULLES SOUNDING PRODUCED AROUND 1700 J/KG SB CAPE THIS AFTERNOON AND EVENING...WHILE THE GFS BUFKIT SOUNDING PROJECTED AROUND 1200 J/KG. WITH THE WEAK SFC COLD FRONT NOT EXPECTED TO MOVE INTO THE WESTERN CWA UNTIL AFTER MIDNIGHT...THERE WILL BE A LACK OF FORCING TO PRODUCE THUNDERSTORMS. HOWEVER...DAYTIME HEATING...INSTABILITY AND LOW LEVEL MOISTURE WILL COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE CWA. WINDS BELOW H5 ARE EXPECTED TO BE LESS THAN 15 KT...SO SLOW MOVING STORMS COULD PRODUCE HEAVY RAIN WITH PERHAPS UP TO 2 INCHES AN HOUR. WILL UPDATE CURRENT ZONE PACKAGE TO REMOVE MORNING WORDING. && .PREVIOUS DISCUSSION... (ISSUED 355 AM EDT FRI SEP 16 2005) SHORT TERM (TODAY THROUGH TONIGHT)... WATER VAPOR LOOP SHOWS OPHELIA SPINNING SLOWLY NORTHEAST OFF THE NORTH CAROLINA COAST...WITH A WEAK RIDGE OVERHEAD...AND A QUICK WAVE PROPAGATING EAST-NORTHEAST ACROSS THE MIDDLE MISSISSIPPI RIVER VALLEY. ACARS 400-250MB WIND OBSERVATIONS REVEAL A JET FROM SOUTHERN CALIFORNIA (100-120KT)...EAST INTO THE PLAINS WHERE IT DIPS...THEN NORTHEAST THROUGH THE OHIO VALLEY (80-100KT). 03Z SURFACE ANALYSIS PLACES A WARM FRONT MOVING WEST FROM THE ATLANTIC COAST. MEANWHILE...A BOUNDARY HAS STALLED FROM THE OHIO VALLEY NORTHEAST THROUGH NEW ENGLAND...WHILE THE SECONDARY BOUNDARY IS NEARLY STATIONARY ACROSS THE GREAT LAKES. MOISTURE WILL BE INCREASING FROM BOTH THE EAST AND WEST TODAY...AS A WARM FRONT MOVES WEST FROM THE ATLANTIC...AND THE NEXT QUICK WAVE MOVES INTO THE OHIO VALLEY. MEANWHILE...THE APPROACHING WAVE SHOULD ENCOURAGE THE LIFTING AND COOLING OF THE MIDLEVEL CAP AND LOWERING HEIGHTS (ERODING THE WEAK RIDGE ALOFT). THE INCREASING MOISTURE AND LIFT ARE FORECAST TO ALLOW THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. AREAS OF MORNING STRATUS AND PATCHY FOG WILL BE SLOW TO LIFT GIVEN THE WEAK LOW LEVEL FLOW AND HIGH AMOUNT OF LOWER LEVEL MOISTURE. EXPECTING CENTRAL VIRGINIA AND PORTIONS OF THE SHENANDOAH VALLEY SHOULD SEE THE MOST SUN (PARTLY SUNNY...COMPARED TO MOSTLY CLOUDY FURTHER WEST AND EAST). LOWER LEVEL TEMPERATURES ARE FORECAST TO FALL A COUPLE OF DEGREES C. WILL KEEP CENTRAL VIRGINIA IN THE UPPER 80S GIVEN THE BETTER EXPECTED SUNSHINE...WITH THE MAJORITY OF THE FORECAST AREA IN THE MIDDLE 80S. WINDS WILL REMAIN LIGHT AND VARIABLE WITHIN THE COL BETWEEN THE TWO SYSTEMS. OPHELIA WILL CONTINUE TO MOVE NORTHEAST PER TPC TONIGHT...WHILE THE MIDLEVEL SYSTEM LIFTS INTO THE EASTERN GREAT LAKES. THIS SHOULD STALL THE APPROACH OF THE NEXT COLD FRONT...PERHAPS NEAR THE APPALACHIANS. WILL KEEP A LOW CHANCE OF PRECIPITATION OVERNIGHT...WITH THE AMOUNT OF MOISTURE CONTENT AND THE DYNAMICS IN THE REGION. PRECIPITABLE WATER VALUES ARE EXPECTED TO DROP FROM WEST TO EAST LATE TONIGHT...SUGGESTING A DECREASE IN PRECIPITATION TRENDS. SLIGHTLY COOLER AIRMASS WITH LIGHT PRE/POST FRONTAL FLOW SHOULD SET THE STAGE FOR FOG DEVELOPMENT DURING THE EVENING. EXPECTING LOW TEMPERATURES TO BE A CATEGORY BELOW LAST NIGHT. LONG TERM... UPR TROF SAT WL PUSH SFC CDFNT ACRS CWFA. SOLNS ARE ON THE SLOW SIDE...ALLWG TRIGGER AND MDT INSTBLTY TO COMBINE AND PROVIDE A TSRA THREAT...SPCLY FOR ERN CNTYS WHICH WL BE MORE ENTRENCHED IN THE TRPCL AMS. KEY WL BE SHARPNESS OF H5 TROF AND SPD OF SFC BNDRY... WHICH ALL LEADS BACK TO THE FUTURE OF OPHELIA. GFS/NAM HV SMALL SPD/STRENGTH DIFFS HERE. BARRING SGFCT SPPRT OF A PARTICULAR SOLN ATTM...PREFER A MIDDLE OF THE ROAD APPROACH BASED ON CONTINUITY. THAT SAID HWVR... DID XTND SCHC/CHC POPS INTO SAT EVE TO CVR THE OVRALL SLOWER PTTN. SUBSIDENCE SHUD TAKE CNTRL BY SAT NGT...AND XTND THRU REST OF THE WKND. AT THAT TIME...CAA AND LWR DEWPT ADVCTN WL KICK IN...RETURNING TEMPS TO MORE NRML LVLS. AVIATION... LIGHT MOIST FLOW IS SUPPORTING PATCHY FOG/LOW STRATUS DEVELOPMENT... MORE WIDESPREAD ACROSS THE METRO AREA WHICH IS CLOSER TO THE WARM FRONT APPROACHING FROM THE EAST. CEILINGS WILL RAISE DURING THE MID TO LATE MORNING...HOWEVER AIRMASS SHOULD DESTABILIZE FOR SCATTERED THUNDERSTORM DEVELOPMENT. EXPECTING TONIGHT TO FOG EFFICIENTLY WITH LIGHT LOW LEVEL FLOW...AND WEAK BOUNDARY REDUCING TEMPERATURES FROM WEST TO EAST. MARINE... E/NE FLOW AROUND 10 KT TODAY...BECOMING LIGHT BEFORE VEERING TO W/NW AROUND 5 KT LATE TONIGHT. WINDS AND WAVES HIGHER NEAR ANY THUNDERSTORM. WATER LEVELS ARE CURRENTLY ABOUT A FOOT ABOVE PREDICTED VALUES. TRAJ WL BECOME NW/W SAT-SUN...W/ INCRSD SPEEDS /10-15 KT/ DURING THE DAY. STILL A TSRA THREAT OVR THE BAY SAT...W/ LCL GUSTY WNDS PSBL. ADJACENT TIDAL POTOMAC/CHESAPEAKE BAY COAST... WILL CONTINUE THE STATEMENT DISCUSSING MINOR COASTAL FLOODING...BUT WILL RESTRICT TO TIMES OF HIGH TIDE. E/NE WINDS OF 5 TO 10 KT ARE FAIRLY LIGHT AND ARE NOT KEEPING MUCH OF THE WATER FROM RECEDING TOWARDS THE MOUTH OF THE BAY AFTER HIGH TIDE (EVIDENCE FROM CURRENT LEVELS BEING A FOOT OR LESS ABOVE NORMAL). HOWEVER...WITH THE AID OF THE FULL MOON... THESE WINDS SHOULD CONTINUE TO SUPPORT A THREAT OF MINOR COASTAL FLOODING DURING HIGH TIDE. WHILE FLOW IS RATHER STAGNANT THROUGH MUCH OF SATURDAY...DECIDED TO NOT EXTEND THE STATEMENT BEYOND 8PM AT THIS TIME...AND ALLOW THE NEXT SHIFT TO REEVALUATE THE OBSERVATIONS DURING THE DAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1052 AM EDT FRI SEP 16 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1052 AM EDT FRI SEP 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH
The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees downed.
Powerlines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474414, 5474415.